Georgia, 2009

Strong Wind in Georgia, January 7, 2009

January 7, 2009 · NWS FFC · 12 events in 12 counties and zones

A strong cold front swept through north and central Georgia in the wake of the storm system that brought substantial rain and some severe weather to the area on the 6th. Strong northwest winds developed early in the day across the northern sections of the state and continued well into the afternoon.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$284,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong cold front swept through north and central Georgia in the wake of the storm system that brought substantial rain and some severe weather to the area on the 6th. Strong northwest winds developed early in the day across the northern sections of the state and continued well into the afternoon. The strong gradient wind gusts of 35 to 45 mph blew down a number of trees and some power lines in north Georgia counties and resulted in at least two minor injuries. The strongest winds accompanied a line of showers along the cold front that moved through north and central Georgia at midday. Below is a summary of wind speeds observed from airport and University of Georgia mesonet stations, as well as a list of reported damages by county.

Winder, (Barrow county) - 44 mph, Macon (Bibb county) - 45 mph, Athens (Clarke county) - 36 mph, Atlanta Hartsfield-Jackson International Airport and Jonesboro (Clayton) - 38 and 35 mph, respectively, Kennesaw and Marietta (Cobb county) - 39 and 40 mph, respectively, Chamblee (DeKalb county) - 37 mph, Unadilla and Vienna (Dooly county) - 47 and 40 mph, respectively, Peachtree City (Fayette) - 38 mph, Rome (Floyd county) - 33 mph, Blue Ridge (Fannin county) - 46 mph, Calhoun (Gordon county) - 36 mph, Gainesville (Hall county) - 43 mph, Roopville (Heard county) - 37 mph, Warner Robins (Houston county) - 41 mph, Dublin (Laurens county) - 35 mph, Dahlonega (Lumpkin county) - 46 mph, Columbus (Muscogee county) - 38 mph, Covington (Newton county) - 44 mph, Watkinsville (Oconee county) - 47 mph, Fort Valley and Byron (Peach county) - 42 and 35 mph, respectively, Eatonton (Putnam county) - 38 mph, Griffin (Spalding county) - 36 mph, Plains (Sumter county) - 49 mph, Vidalia (Toombs county) - 41 mph, LaGrange (Troup county) - 38 mph, and LaFayette (Walker county) - 40 mph.

Banks county - Numerous trees and several power lines were down on roads across the county. Bibb county - Several trees and power lines were down across the county. Some traffic signals blown down. One tree was down on a vehicle. Clarke county - a number of trees, several power lines, and some traffic signals were down, especially in the city of Athens. DeKalb county - live power lines were knocked down onto a school bus carrying 30 elementary children. At least 5,000 people in the county were without power. Fulton county - a few trees and power lines were down within the county. Henry county - Four trees were down just north of McDonough. Jackson county - a power pole was blown onto a mobile home. The home was consequently set on fire. Jefferson - Strong winds blew a tree over onto a mobile home on Railroad Avenue in Gibson. The tree fell through the roof of the home trapping a woman and her 3-year old boy in a recliner where they had been watching television. Although rescue personnel were able to remove them from under the tree, the woman suffered a broken hip. Oglethorpe county - the canopy collapsed and destroyed two gas pumps at a convenience store on U.S. Highway 78. Two gas pumps were destroyed as a result. Whitfield county - a person was injured when struck in the head by a falling tree limb on LaFayette Road just southwest of Rocky Face. In addition, an unoccupied house was destroyed by a tree and at least five other trees were blown down within the county.

Scattered power outages from downed trees and power lines were also reported in Baldwin, Crawford, Houston, and Taylor counties. No specific damages were provided from these counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 7, 5:38 AM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Jan 7, 5:38 AM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
538 AM EST WED JAN 7 2009

.UPDATE...
HAVE CANCELED THE TORNADO WATCH FOR CENTRAL GEORGIA. WHAT IS LEFT
OF THE SQUALL LINE HAS WEAKENED CONSIDERABLY AND SHOULD BE EAST OF
THE CWA BY 12Z. LOOKS LIKE THE THREAT OF SEVERE WEATHER FROM THIS
SYSTEM HAS ENDED.

&&

PREV DISCUSSION... /ISSUED 355 AM EST WED JAN 7 2009/

SHORT TERM /TODAY THROUGH FRIDAY/...
CURRENT RADAR LOOP SHOWS A SQUALL LINE EXTENDING FROM THE FL
PANHANDLE UP TO NE GA THIS MORNING. THIS LINE OF STORMS IS
ASSOCIATED WITH THE MAIN COLD FRONT THAT IS FINALLY SWEEPING THROUGH
THE REGION. CURRENTLY THE FRONT IS MOVING THROUGH THE ATL AREA AND
SHOULD BE EAST OF OUR CWA BY 14-16Z. THERE ARE SOME SEVERE STORM IN
THIS LINE WITH MOSTLY WIND DAMAGE BEING THE MAIN THREAT. THERE IS
ALSO A VERY STRONG LOW LEVEL JET ALONG THIS FRONT THAT THE STRONGER
THUNDERSTORMS ARE TAPPING INTO AND MIXING DOWN WIND GUST TO NEAR
30KT. THE MODELS HAVE BEEN FAIRLY CONSISTENT WITH SHOWING THIS FRONT
MOVING THROUGH OUR AREA TODAY AS THE MAIN LOW CENTER MOVES NE UP THE
EASTERN SEABOARD THROUGH TONIGHT. ONCE THIS FRONT MOVES THROUGH A
COOLER AIRMASS MOVES IN WITH GOOD NORTHWESTERLY FLOW BEHIND THE
FRONT. THE GRADIENT ALSO TIGHTENS UP JUST BEHIND THE FRONT AND
LOOKING AT SUSTAINED WINDS 20-25KT WITH HIGHER GUST THIS AFTERNOON
CWA WIDE. WILL ISSUE A WIND ADVISORY TO COVER THIS FROM 18Z WED TO
00Z THU. ANOTHER CONCERN ONCE THE FRONT PASSES THROUGH IS THE WRAP
AROUND MOISTURE FROM THE BACK SIDE OF THE LOW CENTER. THIS BACK SIDE
MOISTURE MOVES IN ACROSS NORTH GA LATE TONIGHT INTO THU MORNING WHEN
TEMPS ACROSS THAT AREA ARE NEAR THE FREEZING MARK. COULD SEE SOME
LIGHT RAIN OR SNOW MIXED ACROSS N GA BEFORE THINGS CLEAR OUT THU
AFTERNOON. ONCE THE BACK SIDE MOISTURE MOVES OUT AND THE MAIN LOW
CENTER MOVES OFF INTO THE NORTHERN ATLANTIC...A HIGH PRESSURE RIDGE
BUILDS IN FROM THE SOUTHERN AND CENTRAL PLAINS FRI THROUGH SAT
MORNING.

LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE HIGH PRESSURE RIDGE OVER THE AREA FRI DOES NOT STAY LONG AS IT
MOVES OFF THE GA COAST SAT MORNING. ANOTHER WEAK FRONT MOVES THROUGH
THE STATE DURING THE DAY SAT BRINING ANOTHER BRIEF SHOT OF PRECIP
BUT IT WILL MAINLY HELP TO REINFORCE THE COOLER AIR OVER THE STATE.
ANOTHER RIDGE BUILDS IN QUICKLY SUN AND SHOULD KEEP NORTH AND
CENTRAL GA DRY THROUGH MON NIGHT. A THIRD SYSTEM MOVES THROUGH LATE
TUESDAY BUT THERE ARE SOME PRETTY SIGNIFICANT DIFFERENCES IN THE
MODELS BY THAT POINT SO HAVE DECIDED TO JUST GO WITH A SLIGHT CHANCE
OF PRECIP MON NIGHT/TUE. TEMPS PROGGED TO BE NEAR OR JUST SLIGHTLY
ABOVE NORMAL THROUGH THE EXTENDED.

HYDROLOGY...
WIDESPREAD 4-6 HAS FALLEN ACROSS PORTIONS OF NORTH GEORGIA OVER
THE PAST 36 HOURS. HAVE HAD NUMEROUS REPORTS OF ROADS CLOSED AND
CREEKS AND RIVERS OVER FLOWING THEIR BANKS. THE AREA OF HEAVIEST
RAIN HAS SHIFTED MORE INTO CENTRAL GEORGIA...AND EXPECTING ALL OF
THE PRECIP TO MOVE EAST OF THE STATE BY 18Z. WILL CONTINUE WITH
THE FLOOD WATCH THROUGH 1PM TODAY AND CONTINUE TO ISSUE FLOOD
WARNINGS AS NECESSARY.

AVIATION...
PRE-FRONTAL SQUALL LINE CURRENTLY MOVING THROUGH EASTERN GA.
INTENSITY OF STORMS CONTINUES TO DIMINISH. COLD FRONT JUST REACHING
NORTHEAST AL AND SHOULD PUSH INTO NORTHWEST GA AFTER SUNRISE. RAIN
SHOULD CONTINUE TO DIMINISH OVER NORTH AND CENTRAL GA THIS MORNING.
CEILINGS SHOULD REMAIN MVFR UNTIL AROUND UNTIL AROUND 18Z...THEN
BEGIN TO IMPROVE TO VFR. WINDS INCREASING FROM THE WEST TO 15 TO
20KT WITH GUSTS TO 30KT. VISIBILITY 3 TO 5SM IN RAIN AND FOG THIS
MORNING...BECOMING 6SM OR GREATER AFTER 15Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          57  38  54  33  60 /  60  10   0   0   0
ATLANTA         59  39  54  32  58 /  40  10   0   0   0
BLAIRSVILLE     52  33  47  26  52 /  60  30   5   0   0
CARTERSVILLE    57  34  53  26  55 /  30  20   0   0   0
COLUMBUS        64  39  61  35  61 /  30   0   0   0   0
GAINESVILLE     54  36  51  30  55 /  50  20   0   0   0
MACON           63  37  60  32  62 /  60   0   0   0   0
ROME            54  37  53  29  55 /  40  20   5   0   0
PEACHTREE CITY  58  35  55  31  59 /  30  10   0   0   0
VIDALIA         70  39  61  34  64 /  60   0   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM EST THIS EVENING
FOR THE FOLLOWING ZONES: BALDWIN...BANKS...BARROW...BARTOW...
BIBB...BLECKLEY...BUTTS...CARROLL...CATOOSA...CHATTAHOOCHEE...
CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...
CRAWFORD...CRISP...DADE...DAWSON...DEKALB...DODGE...DOOLY...
DOUGLAS...EMANUEL...FANNIN...FAYETTE...FLOYD...FORSYTH...
GILMER...GLASCOCK...GORDON...GREENE...GWINNETT...HALL...
HANCOCK...HARALSON...HARRIS...HEARD...HENRY...HOUSTON...
JACKSON...JASPER...JEFFERSON...JOHNSON...JONES...LAMAR...
LAURENS...LUMPKIN...MACON...MADISON...MARION...MERIWETHER...
MONROE...MONTGOMERY...MORGAN...MURRAY...MUSCOGEE...NEWTON...
NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH...
PICKENS...PIKE...POLK...PULASKI...PUTNAM...ROCKDALE...SCHLEY...
SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT...
TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TOWNS...TREUTLEN...
TROUP...TWIGGS...UNION...UPSON...WALKER...WALTON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WHITE...WHITFIELD...WILCOX...
WILKES...WILKINSON.

FLOOD WATCH UNTIL 1 PM EST THIS AFTERNOON FOR THE FOLLOWING
ZONES: BARTOW...CATOOSA...CHATTOOGA...CHEROKEE...COBB...DADE...
DAWSON...FANNIN...FLOYD...FORSYTH...GILMER...GORDON...HARALSON...
LUMPKIN...MURRAY...NORTH FULTON...PAULDING...PICKENS...POLK...
TOWNS...UNION...WALKER...WHITE...WHITFIELD.

&&

01/41
Hazardous weather outlook, Jan 7, 6:44 AM EST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
644 AM EST WED JAN 7 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081145-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
644 AM EST WED JAN 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
FLOODING IS LIKELY TO CONTINUE ACROSS PORTIONS OF NORTH GEORGIA
TODAY. ALSO...WINDY CONDITIONS EXPECTED ACROSS NORTH AND CENTRAL
GEORGIA TODAY.

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS NORTH AND CENTRAL GEORGIA TODAY.
THIS WILL BRING COLDER AIR TO THE AREA TODAY AND TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE FLOODING OF ROADS AND PROPERTY. FOR MORE
INFORMATION ON THE POTENTIAL FOR FLOODING...SEE THE LATEST FLOOD
WATCH STATEMENT. ALSO...WINDS WILL INCREASE TODAY AFTER THE COLD
FRONT MOVES THROUGH.

.DISCUSSION...
RAIN WILL DIMINISH TODAY..BUT SEVERAL CREEKS AND STREAMS WILL
REMAIN IN FLOOD. STRONG WESTERLY LOW LEVEL FLOW WILL PRODUCE WINDY
CONDITIONS ACROSS NORTH AND CENTRAL GEORGIA. A WIND ADVISORY HAS
BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jan 7, 3:37 AM EST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
337 AM EST WED JAN 7 2009

GAZ082-083-094-095-070900-
337 AM EST WED JAN 7 2009

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN HOUSTON...PEACH...
TWIGGS AND BIBB COUNTIES UNTIL 400 AM EST...

AT 333 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FORT VALLEY...MOVING NORTHEAST AT 60 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS HOUSTON...
PEACH...TWIGGS AND BIBB COUNTIES THROUGH 400 AM EST. SOME LOCATIONS
IN THE PATH OF THE STORM INCLUDE MYRTLE...FORT VALLEY...
POWERSVILLE...BYRON...MIAMI VALLEY...BONAIRE...WARNER ROBINS...ROBINS
AFB...ELBERTA...CENTERVILLE...RUTLAND...BULLARD...HUBER...DRY BRANCH
AND JEFFERSONVILLE.
Local storm report, Jan 7, 3:47 AM EST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
347 AM EST WED JAN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     TSTM WND DMG     CUSSETA                 32.30N 84.78W
01/07/2009                   CHATTAHOOCHEE      GA   LAW ENFORCEMENT

            NUMEROUS TREES DOWNED ON FIRE TOWER ROAD EAST OF CUSSETA.

&&

FT
Local storm report, Jan 7, 4:15 AM EST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
415 AM EST WED JAN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     TSTM WND DMG     CUSSETA                 32.30N 84.78W
01/07/2009                   CHATTAHOOCHEE      GA   LAW ENFORCEMENT

            APPROX HALF DOZEN TREES DOWN ON HIGHWAY 26 NEAR MILE
            MARKER 8 BLOCKING THE ROAD.

0220 AM     TSTM WND DMG     CUSSETA                 32.30N 84.78W
01/07/2009                   CHATTAHOOCHEE      GA   LAW ENFORCEMENT

            NUMEROUS TREES DOWNED ON FIRE TOWER ROAD EAST OF CUSSETA.

&&

FT
Special weather statement, Jan 7, 4:37 AM EST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
437 AM EST WED JAN 7 2009

GAZ074-084-085-096-097-105-107>109-071000-
437 AM EST WED JAN 7 2009

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN WILCOX...PULASKI...
DODGE...BLECKLEY...LAURENS...JOHNSON...WILKINSON...WASHINGTON AND
DOOLY COUNTIES UNTIL 500 AM EST...

AT 432 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES NORTHEAST OF ALLENTOWN TO
SEVILLE...MOVING NORTHEAST AT 60 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS WILCOX...
PULASKI...DODGE...BLECKLEY...LAURENS...JOHNSON...WILKINSON...
WASHINGTON AND DOOLY COUNTIES THROUGH 500 AM EST. SOME LOCATIONS IN
THE PATH OF THESE STORMS INCLUDE SEVILLE...POWELL...GOLDSBORO...
FRAZIER...FINLEYSON...EMPIRE...BROWN HILL...PINEVIEW...COCHRAN...
ALLENTOWN...YONKERS...RODDY...NICKLESVILLE...MONTROSE AND GRESSTON.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.
Special weather statement, Jan 7, 5:08 AM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
508 AM EST WED JAN 7 2009

GAZ074>076-085-086-097-098-109>113-071100-
508 AM EST WED JAN 7 2009

...SIGNIFICANT WEATHER ALERT FOR 50 MPH WINDS IN TELFAIR...WHEELER...
TOOMBS...MONTGOMERY...DODGE...TREUTLEN...LAURENS...JOHNSON...
EMANUEL...WASHINGTON...JEFFERSON AND GLASCOCK COUNTIES UNTIL 600 AM
EST...

AT 505 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF RAINSHOWERS WITH STRONG WINDS FROM 5 MILES NORTH OF WRENS TO
10 MILES SOUTHWEST OF RHINE...MOVING EAST AT 60 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE AS THIS LINE MOVES ACROSS
TELFAIR...WHEELER...TOOMBS...MONTGOMERY...DODGE...TREUTLEN...
LAURENS...JOHNSON...EMANUEL...WASHINGTON...JEFFERSON AND GLASCOCK
COUNTIES THROUGH 600 AM EST. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE NEW ERA...DONAVAN...STAPLETON...RIDDLEVILLE...
RHINE...RENTZ...HARRISON...EAST DUBLIN...DUBLIN...DAVISBORO...
CADWELL...SPANN...LOVETT...BREWTON AND WRIGHTSVILLE.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.
Special weather statement, Jan 7, 6:02 AM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
602 AM EST WED JAN 7 2009

GAZ113-071130-
602 AM EST WED JAN 7 2009

...SIGNIFICANT WEATHER ALERT FOR 50 MPH WINDS IN TOOMBS COUNTY UNTIL
630 AM EST...

AT 600 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF RAINSHOWERS WITH STRONG WINDS FROM 25 MILES NORTH OF LYONS
TO 13 MILES SOUTHWEST OF CEDAR CROSSING...MOVING EAST AT 35 MPH.

WIND GUSTS OF 50 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS TOOMBS
COUNTY THROUGH 630 AM EST. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE VIDALIA...LYONS...SOUTH THOMPSON...CEDAR CROSSING...SANTA
CLAUS...OHOOPEE AND NEW BRANCH.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 strong wind. Local standard time, as filed.

Strong Wind, Whitfield

When
January 7, 7:30 AM EST to 10:30 PM EST
Where
Whitfield forecast zone
Measured
35 kt (40 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
34.806, -84.967 (the zone’s center; the record gives no point)

The Whitfield county Emergency Management Director reported that a person sustained minor injuries when a falling tree limb struck them in the head as they were walking along LaFayette Road just southwest of Rocky Face. One tree fell on an unoccupied home in Dalton, destroying the home. At least five other trees were blown down within the county.

Strong Wind, Banks

When
January 7, 10:00 AM EST to 12:30 PM EST
Where
Banks forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.354, -83.497 (the zone’s center; the record gives no point)

The Banks County Emergency Management Director reported that many trees and several power lines were blown down on roads across the county.

Strong Wind, North Fulton

When
January 7, 10:50 AM EST to 11:15 AM EST
Where
North Fulton forecast zone
Measured
33 kt (38 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.790, -84.467 (the zone’s center; the record gives no point)

The Fulton County Emergency Management Director reported that a few trees and power lines were blown down.

Strong Wind, White

When
January 7, 11:00 AM EST to 11:30 AM EST
Where
White forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.646, -83.747 (the zone’s center; the record gives no point)

The White County Emergency Management Director reported that strong winds associated with a line of showers blew down several trees across the county. Two homes sustained minor to moderate damage when trees fell on the structures.

Strong Wind, De Kalb

When
January 7, 11:00 AM EST to 11:35 AM EST
Where
De Kalb forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
33.772, -84.226 (the zone’s center; the record gives no point)

The Atlanta-Journal Constitution reported that a live power line was blown down onto a school bus carrying 30 children. Georgia Power removed the line from atop the bus and there were no injuries. At least 5000 people in the area were left without power after the strong winds blew through.

Strong Wind, Henry

When
January 7, 11:20 AM EST to 12:20 PM EST
Where
Henry forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.453, -84.154 (the zone’s center; the record gives no point)

The Henry County Emergency Management Director reported that four trees were blown down north of McDonough.

Strong Wind, Jackson

When
January 7, 11:45 AM EST to 12:20 PM EST
Where
Jackson forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
34.134, -83.566 (the zone’s center; the record gives no point)

The Jackson County Fire and Rescue Department reported that a power pole was blown over onto a mobile home in Jefferson. The home was set on fire by the downed power line.

Strong Wind, Clarke

When
January 7, 11:50 AM EST to 12:20 PM EST
Where
Clarke forecast zone
Measured
31 kt (36 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.951, -83.367 (the zone’s center; the record gives no point)

The Clarke County Emergency Management Director reported that a number of trees, several power lines, and some traffic signals were down, especially within the city of Athens. Two homes were damaged from downed trees.

Strong Wind, Oglethorpe

When
January 7, 12:00 PM EST to 12:55 PM EST
Where
Oglethorpe forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
33.881, -83.081 (the zone’s center; the record gives no point)

The Oglethorpe Echo of Lexington reported that the canopy over the gas pumps at a convenience store located at the intersection of Arnoldsville Road and U.S. Highway 78 collapsed. The gas pumps were destroyed.

Strong Wind, Bibb

When
January 7, 12:00 PM EST to 1:00 PM EST
Where
Bibb forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
32.807, -83.698 (the zone’s center; the record gives no point)

The Macon Telegraph reported that strong winds associated with a line of showers blew down several trees and trees down onto power lines across the county. One tree fell down on a vehicle. Scattered power outages were reported in Bibb and surrounding counties of Baldwin, Crawford, Houston, and Taylor as well.

Strong Wind, Glascock

When
January 7, 1:30 PM EST to 1:50 PM EST
Where
Glascock forecast zone
Measured
39 kt (45 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$20,000
Reported by
Newspaper
Coordinates
33.229, -82.611 (the zone’s center; the record gives no point)

The News and Farmer Jefferson Reporter of neighboring Jefferson county reported that strong winds blew a tree over onto a mobile home on Railroad Avenue in Gibson. The tree fell through the roof of the home trapping a woman and her 3-year old boy in a recliner where they had been watching television. Although rescue personnel were able to remove them from under the tree, the woman suffered a broken hip.

Strong Wind, Bartow

When
January 7, 4:00 PM EST
Where
Bartow forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Newspaper
Coordinates
34.238, -84.840 (the zone’s center; the record gives no point)

A large 40-inch diameter tree was blown over onto West Avenue at Bartow Street.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149191, 149192, 149194, 149277, 149572, 149193, 149196, 149195, 149571, 151470, 150257, 149573.